Side effects of Pentasa? Vomiting? Crohns symptoms magnified

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Elizabeth1287
New Member


Date Joined May 2018
Total Posts : 3
   Posted 5/26/2018 7:49 AM (GMT -6)   
Hello,

I’ve suffered with Crohns for for the last 10 years on and off but managed.
The last few weeks I’ve had a bad flare up with intense cramps and agonising bowel movements so my doctor has prescribed Pentasa only 1g tablet.

I took it on Wednesday (admittedly without breakfast) and then had my normal loose bowels as expected however after dinner in the evening I felt very nausea and could feel it repeating on me. That night I went to the toilet between 6-10 times just fluid. (Excuse graphic) Thursday I spent majority of the day crapting and sleeping. Sweating fever ish! I didn’t eat anything all day Thursday and drank water. Messaged Dr he said some people have intolerance to meds - give it 48 hours. During the night it was much of the same more toilet trips and very soft and liquid stools. Friday same again, only fluid that came through me, pretty much immediately after consumption. In space of a few hours , I went over a handful of times. Green colour I suspect bile. Only drinking water alone making me very weak. Last night I went to the toilet a further 4 times, noticed some blood. This morning I had porridge because I felt nauseated assuming I needed food but threw it straight back up. Then I’ve been to the toilet again twice (basically liquid). Had a sleep and drank some water. Had some jelly for the sugar content. Then 2 hours later threw up a mixture of brown and green substance.

Any suggestions? I’m meant to be going on Holiday Monday. Has anyone had symptoms like this? I’ve lost 10lbs in a 2 days.

Post Edited (Elizabeth1287) : 5/26/2018 6:55:56 AM (GMT-6)


straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 16562
   Posted 5/26/2018 8:50 AM (GMT -6)   
With what you have going on I would consider going To ER. Fever & diarrhea together you sound like you are dehydrated. Also I would ask for a stool test while there.

Pentasa has been shown not to work well for crohns. It’s old school thinking now for a dr to rx it. I don’t think I would mess around go get checked at ER.
Susie
Moderator in Chronic Pain & Psoriasis Forums

73monte
Veteran Member


Date Joined Mar 2007
Total Posts : 1944
   Posted 5/26/2018 6:39 PM (GMT -6)   
Totally agree with @straydog. Pentasa is an antiquated medication. Totally ineffective. You need to get on a proper treatment plan. Your GI shouldn't be prescribing Pentasa, and if he thinks it's an appropriate treatment, then you really need another GI asap.
My daughter was diagnosed Feb. 19/07, (13 yrs. old at time of diagnosis), with Crohn's of the Terminal Illium. Has used Prednisone and Pentasa. Started Imuran (02/09), had an abdominal abscess (12/08). 2cm of Stricture.
Started Remicade in Feb. 2014, along with 100mgs. of Imuran.

beave
Veteran Member


Date Joined Mar 2007
Total Posts : 1770
   Posted 5/26/2018 6:40 PM (GMT -6)   
When you say you've 'managed' the 10 years of having Crohn's, have you been on no meds that time?

Where is your Crohn's located in your GI tract? How severe is it? When was your last colonoscopy and or MRI?

Pentasa is not an appropriate Crohn's medication. It's for UC, not Crohn's. And it's certainly not an appropriate medication to get one out of a flare of Crohn's.

As to your question, yes, some people are intolerant to the medication in Pentasa, which is mesalamine. It's estimated about 1 out of 20 or 25 people are, and for them it can/will make symptoms worse. But for most people with Crohn's, it just does ... nothing at all except cost them money.

NiceCupOfTea
Elite Member


Date Joined Jan 2010
Total Posts : 10555
   Posted 5/26/2018 7:01 PM (GMT -6)   
Does sound like a mesalamine intolerance to me. Your symptoms sound very similar to the ones I had whenever I tried mesalamine: watery diarrhoea, nausea, chills/fever. You won't get used to it, so I would stop the Pentasa immediately.

Also 1g Pentasa is absolutely hopeless for treating Crohn's anyway. Maximum dose is 4g, so I dunno why you've been given such a low dose. Especially for a flare up. Can't believe your doctor didn't at least add in steroids - if you want to knock the flare-up on the head quickly, get on a course of prednisone (or prednisolone in the UK). Also ask about going on a long-term maintenance treatment, which will be 6MP/azathioprine or a biologic such as Remicade or Humira - for the most effective treatment of all you should actually go on both 6MP/azathioprine and a biologic.
Dx Crohn's in June 2000. (Yay skull)
Tried: 5-ASAs, azathioprine, 6MP, Remicade, methotrexate, Humira, diets.
1st surgery 20/2/13 - subtotal colectomy with end ileostomy.
2nd surgery 10/7/15 - ileorectal anastomosis. Stoma reversed and ileum connected to the rectum.
Current status: Chronic flare. Do I have any other kind?
Current meds: 50mg 6MP; Entyvio (started 3/11/16)

beave
Veteran Member


Date Joined Mar 2007
Total Posts : 1770
   Posted 5/26/2018 8:35 PM (GMT -6)   
At a 2017 conference, one of the presenters was talking about mesalamines for Crohn's. Said it was a hot topic of debate in the 1990s and 2000s, but the debate is over now - they're not effective. Then said that a recent survey showed that nearly 90% of gastroenterologists still prescribe mesalamines for Crohn's patients despite the evidence being clear *against* their use.

I guess it's not easy to 'unlearn' something you think you know.

I heard rumbling in the crowd of GIs, with comments like "well, but I have a couple of patients doing well on mesalamines." That's faulty logic. Those patients would probably be doing just as well on nothing, plus saving $$. They're not doing well *because* of the mesalamines.

Blossom
Regular Member


Date Joined Mar 2008
Total Posts : 182
   Posted 8/7/2018 3:08 PM (GMT -6)   
Does anyone know around what year Pentasa was no longer considered effective for Crohn's? I'm curious because a friend of mine who also has Crohn's is currently still on it. She recently went to a new Gastro who told her that Pentasa is an inappropriate medication for her.

In response to the original poster's symptoms on Pentasa, I agree that it's likely an intolerance to the medication. Many years ago it was one of the first medications prescribed for my Crohn's. I tried it for one week with bad side effects; stayed off it for 3 weeks then tried it again with similar side effects. Some of my symptoms were low grade fever; chills; overall body aches; abdominal distension; and cramping and diarrhea for several hours every morning. I stopped the Pentasa, and all my symptoms went away.
63 year old female;

Have had Crohn's of terminal ileum since my mid-40's. Small bowel resection (my first) on 7-30-09.

Had to STOP Humira on 1-2-11 due to neurological side effects (was on Humira for 2 years). Currently on Stelara (since 11/2016). Allergic/hypersensitivity to Pentasa, Entocort, and 6-MP.

straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 16562
   Posted 8/7/2018 4:47 PM (GMT -6)   
Blossom, Beave touched on this in his post, perhaps you missed it. There are some gi's that still rx Pentasa, why, I have no idea, especially with it's track record.
Susie
Moderator in Chronic Pain & Psoriasis Forums
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, August 14, 2018 5:31 AM (GMT -6)
There are a total of 2,992,450 posts in 327,956 threads.
View Active Threads


Who's Online
This forum has 161194 registered members. Please welcome our newest member, Nani170581.
225 Guest(s), 5 Registered Member(s) are currently online.  Details
Jazzy23, Darla, Tudpock18, FSLondon, Nani170581